WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 7
- Culture of Safety 2
- Education and Training 5
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies 1
- Specialization of Care 2
- Technologic Approaches 2
- Device-related Complications 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 1
- Identification Errors 1
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 3
- Psychological and Social Complications 2
- Surgical Complications 5
- Medicine 11
- Nursing 3
- Pharmacy 1
Jamie M. Robertson, PhD, MPH, and Charles N. Pozner, MD; April 2018
A clinical team decided to use a radial artery approach for cardiac catheterization in a woman with morbid obesity. It took multiple attempts to access her radial artery. After catheter insertion, she experienced pain and pressure in her arm and chest. Review of the angiogram demonstrated the presence of an air embolism in the left coronary artery, introduced during the catheter insertion. Due to the difficulty of the procedure, the technician had failed to hold the syringe at the proper angle and introduced an air bubble into the patient's vessel.
- Spotlight Case
Ernest J. Ring, MD; Jane E. Hirsch, RN, MS; October 2009
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Clarence H. Braddock III, MD, MPH; November 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Bruce D. Adams, MD; October 2007
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
Louis P. Halamek, MD ; December 2005
A resident in the middle of delivering an infant turns away for a moment, during which the mother adjusts herself and the infant drops headfirst onto the floor.
Dennis S. O'Leary, MD; William E. Jacott, MD; December 2004
Despite a "time out" and having his leg marked by the surgeon, a patient comes perilously close to having surgery on the wrong leg.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Marc J. Shapiro, MD; February 2004
Trusting an incorrectly labeled chest x-ray over physical exam findings, a resident places a chest tube for pneumothorax in the wrong side.
J. Forrest Calland, MD; January 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testiclewithout realizing that his right testicle had been removed previously.
- Spotlight Case
Eric J. Thomas, MD, MPH; Frederick A. Moore, MD; November 2003
A scrub nurse cannot find a missing suction catheter tip, but the surgeon closes the patient. A post-operative x-ray reveals the tip in the patient's chest.
- Spotlight Case
Matthew B. Weinger, MD; George T. Blike, MD; September 2003
An infant acutely desaturates following an ED nurse's premature administration of a paralytic medication.